Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Las Vegas, NV

September 8, 2004Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2004, 4:30 PM MST for Mohave County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 4:30 PM MST (23:30 UTC)
Expired
Sep 8, 2004, 5:30 PM MST
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 167 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 11.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 082336
FFWVEF
AZC015-090130-
/X.NEW.KVEF.FF.W.0001.040908T2330Z-040909T0130Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
430 PM MST WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 630 PM MST

* AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORMS NEARLY STATIONARY JUST SOUTHWEST OF THE ALAMO       
  CROSSINGS ROAD AND PLANET RANCH ROAD IN RURAL SOUTH CENTRAL MOHAVE 
  COUNTY. RUNOFF FROM THE STORMS WILL IMPACT THE BUCK SPRINGS        
  WASH AND THE CASTANEDA WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AND COUNTRY ROADS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3427 11402 3426 11362 3470 11373 3471 11410

$$

PIERCE
1 follow-up statement
000
WGUS75 KVEF 090026
FFSVEF
AZC015-090130-
/X.CON.KVEF.FF.W.0001.000000T0000Z-040909T0130Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM MST WED SEP 8 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM MST FOR SOUTH CENTRAL
MOHAVE COUNTY...

AT 520 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE THUNDERSTORMS PRODUCING FLASH FLOODING OVER SOUTH CENTRAL MOHAVE 
COUNTY HAVE WEAKENED. HOWEVER...EXCESSIVE RUNOFF FROM THESE STORMS 
WILL LIKELY CONTINUE ANOTHER HOUR AND WILL REMAIN OVER MAINLY RURAL 
AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AND RURAL COUNTRY ROADS.

LAT...LON 3427 11402 3426 11362 3470 11373 3471 11410

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:04 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 8, 2:04 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
204 PM PDT WED SEP 8 2004

.SYNOPSIS...SOME LATE SEASON MONSOONAL MOISTURE HAS MOVED INTO
NORTHWEST ARIZONA...EASTERN SAN BERNARDINO COUNTY...AND EXTREME
SOUTHERN NEVADA. THE MOISTURE WILL CONTINUE TO SPREAD NORTH AND WEST
THROUGH THE END OF THE WEEK...BRINGING THUNDERSTORM CHANCES FURTHER
INTO SOUTHERN NEVADA AND CALIFORNIA. TEMPERATURES WILL REMAIN
SLIGHTLY ABOVE NORMAL.
&&

.SHORT TERM...THE QUESTION YESTERDAY WAS WHICH MODEL WAS HANDLING
THE MOISTURE CORRECTLY. THE ANSWER WAS NONE OF THEM. SURGE CAME UP
THE COLORADO RIVER LAST NIGHT AND EARLY THIS MORNING WITH AN
ASSISTING PUSH FROM AN OUTFLOW BOUNDARY PRODUCED BY STORMS OVER
MEXICO. AS A RESULT...STORMS HAVE FIRED THIS AFTERNOON ON THE
MOUNTAINS AROUND KINGMAN AND PEACH SPRINGS. THIS ACTIVITY SHOULD DIE
DOWN WITH THE LOSS OF DAYTIME HEATING. TODAYS QUESTION IS HOW MUCH
FARTHER NORTH AND WEST THE MOISTURE WILL PUSH. THE MODELS REMAIN
INCONSISTENT WITH THIS ISSUE...AND FORECASTER CONFIDENCE ON THE
DETAILS IS PRETTY MUCH NIL. SO...CHOSE TO MAINTAIN CONTINUITY FROM
THE PREVIOUS FORECAST PACKAGE AND WITH SURROUNDING OFFICES BY
KEEPING LOW GRADE POPS IN THE EASTERN CWFA THROUGH SATURDAY WITH A
BRIEF WINDOW OF OPPORTUNITY IN THE SIERRAS THURSDAY AFTERNOON AND
EVENING. TEMPERATURES WILL BE A BLEND OF ETA/GFS/COOP MOS WITH
ADJUSTMENTS FOR KNOWN LOCAL BIASES.
&&

.LONG TERM...EXPECT BY SUNDAY MOST MOISTURE THAT IS LEFT IN CWA TO
IN THE NORTH PART AS DEPICTED IN THE GFS. BROAD WESTERLIES WILL AID
IN MOVING THE MONSOON MOISTURE NOW IN PLACE. TIMING AND STRENGTH OF
TROUGHS PASSING THROUGH THE AREA SHIFT RUN TO RUN. RIGHT NOW EXPECT
ONE TO PASS THROUGH THE MONDAY/TUESDAY TIME FRAME. AFTER THAT TIMING
IS DIFFICULT FOR HARD TO DEPICT SYSTEMS. IN GENERAL TERMS EXPECT
LOWER TEMPERATURES IN THE EXTENDED IN RESPONSE TO BROAD TROUGHING
OVER THE AREA. ATTM EXPECT CONDITIONS TO REMAIN DRY AS MOST MOISTURE
WILL STAY TO THE NORTH OF THE AREA AS IS USUALLY THE CASE WITH
TRANSIT PACIFIC SYSTEMS.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/JACQUES
Hazardous weather outlook, Sep 8, 9:07 AM MST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
907 AM PDT WED SEP 8 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-091700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA NV-
LAKE MEAD NATIONAL RECREATION AREA AZ-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNADINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
907 AM PDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOISTURE SURGED UP THE
COLORADO RIVER OVERNIGHT AND THIS MORNING...SO ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ROUGHLY FROM LAS
VEGAS SOUTHWARD. SEVERE WEATHER AND FLASH FLOODING ARE NOT LIKELY.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE WILL
LINGER OVER THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THE
REMAINDER OF THE WEEK...LEADING TO ISOLATED TO SCATTERED
THUNDERSTORMS. SEVERE WEATHER AND FLASH FLOODING ARE NOT LIKELY.

MORGAN

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.